Kentucky, 2014

Damaging Winds in Kentucky, June 23, 2014

June 23, 2014 · NWS ILN · 3 events in 2 counties and zones

Thunderstorms developed in an unstable airmass during the evening well ahead of a cold front. These storms were capable of producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed in an unstable airmass during the evening well ahead of a cold front. These storms were capable of producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 23, 4:59 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 23, 4:59 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
559 PM EDT MON JUN 23 2014

.SYNOPSIS...
WARM AND HUMID AIR WILL CONTINUE TO PREVAIL IN THE OHIO VALLEY
AHEAD OF A COLD FRONT THAT WILL CROSS THE REGION TUESDAY NIGHT.
A RIDGE OF HIGH PRESSURE WILL BUILD IN THE AREA THURSDAY. THE HIGH
WILL TRACK EAST ON FRIDAY AND MARK THE RETURN OF A MOIST FEED ON
SOUTHERLY WINDS FOR FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
HAVE TRIED TO ADD SOME INCREASED CHANCES OF STORMS WHERE ONGOING
THUNDERSTORMS WILL CROSS INTO AND/OR CONTINUE IN THE CWA. PREVIOUS
FORECAST DISCUSSION BELOW...

THUNDERSTORMS FIRING OVER THE AREA WITH DAYTIME HEATING AND 70S
DEWPOINTS WILL CONTINUE THIS EVENING. WHAT STORMS ARE AROUND THIS
EVENING HAVE THE POTENTIAL TO CONTINUE THROUGH THE OVERNIGHT. THE
MORE ORGANIZED STORMS THIS AFTERNOON APPEAR TO BE NORTH AND WEST
OF CWA WITH THE SHOWERS THAT SPARKED ALONG I-71 CORRIDOR HAVING
ALREADY FIZZLED OUT. THIS IS NOT NECESSARILY GOING TO BE THE
CONTINUED RULE THIS EVENING AND MODELS ARE ALL OVER THE MAP THIS
EVENING...LEADING TO THE INCLUSION OF STORMS EVERYWHERE FOR AT
LEAST A WHILE TONIGHT. STORMS SHOULD BE ON THE DECREASE WITH THE
SETTING SUN BUT THIS FORECAST HAS NOT PANNED OUT NICELY THESE PAST
FEW DAYS AND I AM RELUCTANT TO RELY ON THIS TRAIN OF THOUGHT.

LOWS TONIGHT WILL BOTTOM OUT NEAR 70.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THUNDERSTORM CHANCES WILL INCREASE TUESDAY AS LOW PRESSURE TRACKS
NORTHEAST THROUGH THE GREAT LAKES REGION AND LAYS OUT A COLD FRONT
THAT CROSSES THE OHIO VALLEY DURING THE OVERNIGHT HOURS. MODELS
REMAIN IN A SORRY STATE OF FLUX EVEN THIS FAR OUT WITH THE GFS
CUTTING OFF A SURFACE LOW N OF CMH BY 12Z WED. WHILE THE PRESSURE
FIELDS INDICATE THE LOW AND FRONT E OF THE I-71 CORRIDOR AT THIS
TIME...INDICATIONS DO NOT SUGGEST A STRONG CUTOFF AND THE
SUBSEQUENT FIELDS FROM GFS ARE DISCOUNTED STRONGLY. UPPER LEVEL
S/W WILL PASS BY AT THIS 12Z WED TIME AS WELL...WITH THE
DRIER/COOLER AIR ON NW WINDS AND DOWNWARD MOTION IN THE UPPER
LEVELS LEADING TO AN ENDING OF THE PRECIP CHANCES OVER THE REGION
IF ONLY FOR A LITTLE WHILE.

TEMPS WILL BE COOLER TUES WITH LOW 80S UNDER CLOUD COVER AND
SCATTERED PRECIPITATION. THESE LOW 80S WILL ALSO OCCUR IN THE
POST-FRONTAL COOLER ATMOSPHERE ON WEDNESDAY. OVERNIGHT LOWS WILL
DROP FROM THE UPPER 60S TUES NIGHT TO LOWER AND MIDDLE 60S WED
NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
EXTENDED MODELS AGREE ON THE GENERAL FEATURES OF THE PATTERN THROUGH
THE EXTENDED...BUT ARE SHOWING THEIR TYPICAL DIFFERENCES IN THE
TIMING AND STRENGTH OF THE SMALLER FEATURES.

ZONAL H5 FLOW OVER THE GREAT LAKES AT THE BEGINNING OF THE PERIOD
WILL GIVE WAY TO A BUILDING H5 RIDGE BY THE WEEKEND. AT THE
SURFACE...A STALLED BOUNDARY NEAR THE OHIO RIVER WILL LIFT N AS A
WARM FRONT THROUGH THE FIRST HALF OF THE PERIOD.

THURSDAY LOOKS LIKE THE AREA MAY REMAIN DRY AS A WEAK SFC HIGH
SETTLED DOWN OVER THE AREA BRINGING SOMEWHAT STABLE AIR. BY FRIDAY
INTO SATURDAY THE LIFTING FRONT WILL COMBINE WITH BUILDING
INSTABILITY TO GIVE A CHANCE OF CONVECTION.

AFTERNOON CONVECTION WILL BE A POSSIBILITY FOR LATTER HALF OF THE
FORECAST PERIOD AS BUILDING HEAT AND HUMIDITY BRINGS UNSTABLE
CONDITIONS.

HIGHS WILL BE IN THE LOWER TO MID 80S DURING THE WEEK. THE BUILDING
UPPER RIDGE WILL BRING A LITTLE MORE HEAT TO THE REGION WITH HIGHS
IN THE MID TO UPPER 80S. LOWS WILL BE IN THE 60S FOR THE FIRST HALF
OF THE PERIOD AND AROUND 70 FOR THE REST.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE TAF SITES THIS
AFTERNOON IN AN UNSTABLE AIRMASS. SOME OF THESE THUNDERSTORMS MAY
LINGER INTO THE EVENING HOURS. THERE WILL BE A LULL OR DECREASE IN
PRECIPITATION FOR PART OF THE OVERNIGHT HOURS. ADDITIONAL
PRECIPITATION WILL MOVE INTO THE AREA LATE IN THE OVERNIGHT HOURS
AND INTO THE MORNING DAYTIME HOURS ON TUESDAY AS AN AREA OF LOW
PRESSURE AND ASSOCIATED COLD FRONT APPROACH THE AREA. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD DURING THE LATE MORNING
AND INTO THE AFTERNOON HOURS ON TUESDAY.

OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY THROUGH WEDNESDAY AND
THEN AGAIN ON FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...SITES
AVIATION...NOVAK
Hazardous weather outlook, Jun 23, 11:51 AM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1251 PM EDT MON JUN 23 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-241700-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1251 PM EDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE PRESENT ACROSS THE
AREA THIS AFTERNOON INTO TONIGHT. SOME OF THESE STORMS MAY REACH
STRONG TO SEVERE LIMITS THIS AFTERNOON INTO EARLY THIS EVENING.
THE PRIMARY THREAT WOULD BE DAMAGING WINDS. LOCALLY HEAVY RAINFALL
AND HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY INTO TUESDAY EVENING
AS A COLD FRONT MOVES EAST ACROSS THE AREA. A FEW OF THE STORMS
MAY BECOME SEVERE TUESDAY AFTERNOON WITH DAMAGING WINDS BEING THE
PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 23, 5:27 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
627 PM EDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND DMG     5 WNW BEAVERCREEK       39.75N 84.16W
06/23/2014                   MONTGOMERY         OH   PUBLIC

            ONE LARGE LIMB DOWN ON WYOMING ST. TIME ESTIMATED FROM
            RADAR.

&&

KURZ
Local storm report, Jun 23, 5:31 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
631 PM EDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     3 WNW BEAVERCREEK       39.75N 84.12W
06/23/2014                   MONTGOMERY         OH   TRAINED SPOTTER

            TWO LARGE TREES DOWN NEAR INTERSECTION OF WOODMAN DR AND
            EASTMAN AVE...PARTIALLY BLOCKING ROAD. TIME ESTIMATED
            FROM RADAR.

&&

KURZ
Special weather statement, Jun 23, 5:39 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
639 PM EDT MON JUN 23 2014

OHZ053-232300-
CLARK OH-
639 PM EDT MON JUN 23 2014

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLARK COUNTY THROUGH 700
PM EDT...

AT 639 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR HOLIDAY
VALLEY...MOVING NORTHEAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SPRINGFIELD.

ALSO...GREEN MEADOWS...ENON...DONNELSVILLE...SNYDERVILLE...NORTH
HAMPTON...LAWRENCEVILLE AND BUCK CREEK STATE PARK ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3996 8369 3982 8390 3983 8394 3984 8394
      3985 8403 4004 8399
Special weather statement, Jun 23, 5:47 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
647 PM EDT MON JUN 23 2014

INZ058-059-066-232315-
UNION IN-FRANKLIN IN-FAYETTE IN-
647 PM EDT MON JUN 23 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAYETTE...CENTRAL
FRANKLIN AND SOUTHWESTERN UNION COUNTIES THROUGH 715 PM EDT...

AT 645 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
METAMORA...MOVING NORTHEAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
PEA SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BROOKVILLE.

ALSO...METAMORA...BLOOMING GROVE...MOUNDS STATE RECREATION AREA...
EVERTON...BILLINGSVILLE...ALQUINA AND DUNLAPSVILLE ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.

LAT...LON 3954 8516 3967 8503 3954 8487 3931 8503
      3931 8518
Special weather statement, Jun 23, 6:22 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
722 PM EDT MON JUN 23 2014

KYZ097-OHZ078-079-232345-
BRACKEN KY-BROWN OH-CLERMONT OH-
722 PM EDT MON JUN 23 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLERMONT...SOUTHWESTERN
BROWN AND BRACKEN COUNTIES THROUGH 745 PM EDT...

AT 721 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
POWERSVILLE...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 35 MPH...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BROOKSVILLE AND
AUGUSTA.

ALSO...POWERSVILLE...BERLIN...PARINA...JOHNSVILLE...WOOLCUTT...
CHATHAM...BRADFORD...ROCK SPRINGS...CHILO AND UTOPIA ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3885 8413 3882 8387 3858 8411 3862 8421
Special weather statement, Jun 23, 6:32 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
732 PM EDT MON JUN 23 2014

OHZ061-070-071-240000-
BUTLER OH-MONTGOMERY OH-WARREN OH-
732 PM EDT MON JUN 23 2014

...A RAPIDLY DEVELOPING THUNDERSTORM WILL AFFECT NORTHWESTERN
WARREN...SOUTHEASTERN MONTGOMERY AND SOUTHEASTERN BUTLER COUNTIES
THROUGH 800 PM EDT...

AT 730 PM EDT...RADAR INDICATED A THUNDERSTORM NEAR MONROE...MOVING
NORTHEAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LEBANON...FRANKLIN...
SPRINGBORO AND MIAMISBURG.

ALSO...PEKIN AND LYTLE ARE NEAR THE PATH OF THIS RAPIDLY DEVELOPING
THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3966 8426 3959 8411 3958 8411 3958 8409
      3957 8408 3929 8434 3929 8435 3929 8439
      3933 8448

The radar

The Cincinnati radar (KILN), 80 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bracken

When
June 23, 6:34 PM EST to 6:38 PM EST
Where
Bracken County, Woolcott
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.730, -84.100

Roofing was peeled off of a garage and numerous small branches and two trees were downed in the area due to thunderstorm winds.

Thunderstorm Wind, Owen

When
June 23, 7:06 PM EST to 7:10 PM EST
Where
Owen County, 1.08 mi E of Perry Park to 0.73 mi SW of Breck
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.550, -84.980

Numerous trees were downed across the county due to thunderstorm winds.

Thunderstorm Wind, Owen

When
June 23, 7:40 PM EST to 7:44 PM EST
Where
Owen County, 0.89 mi S of Perry Park
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.537, -85.000

Numerous trees were downed near Perry Park due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521224, 521225, 521226.